Aa
Aa
A
A
A
Close
Avatar universal

Starting (Zoloft) and am absolutely petrified.

Hello. I am a 25 year old man who suffers with Severe reoccurring anxiety/Depression, borderline personality, and I have an eating disorder ( The kind of eating disorder where I can't eat food because I feel sick when I do so I psyche myself out of it ) and I am due to start Zoloft. Previously I was on Citalopram (Celexa) for the past 7 years and it stopped working after a while and I was mainly taking it still to not get the withdrawals from being on it for so long. I recently tapered off of it which took about 2 months, and the symptoms of withdrawal went away. I tried taking it again after about 2 weeks and it made me feel HORRIBLY sick. (One of my worst fears is throwing up, which has been like this my entire life) I have been reading about Zoloft, and everybody mentions they feel incredibly sick. My mother and sister are both on this medication also and my mom told me when she started it she only felt sick for the first few days, but never actually got ill, just felt sick. I am scared to take it but I have been struggling mentally since I got off the celexa and have bouts of self injury due to it. The doctor who prescribed it also stated that I may feel queasy for the first few days but I wont be sick, just feel it. I feel as if they're saying that only to trick me into taking it because they are aware of my Fear and they want me to feel better so they're trying to sugar coat it. Has anyone had any experiences with this medication?
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I got no side effects at all when I took it, but then again, I got no effects either so I probably either didn't absorb it or I wasn't tried on a proper dose.  But that being said, I have been on several antidepressants, and the one thing I can assure you is that nobody can tell you what you will experience from taking it.  We all have our own experience.  While there may be generalizations about what most people feel, that has little relation to what you'll feel.  So asking what others experienced won't tell you what you will experience.  Your doctor can't tell you either, he can only prepare you for possible effects, not certain effects because he also has no clue how you'll respond.  He doesn't know if it will work, exactly how long it will take for it to work for you, whether or not you will get withdrawals when you decide to stop, etc.  Only trying it will tell you that.  Now, there is a way to minimize the side effects some, and if you are doing this through a general doc rather than a psychiatrist, and a good psychiatrist at that, he's unlikely to know how to do this, but the safest way to go on a new med is to taper up on it as slowly as you need to the same way you taper off of it at a schedule that suits you, not a general schedule used for every patient the doc has.  It's an art form and those who do it the most have the most experience with this, although I will say, many psychiatrists are awful at it and many general docs are great at it, so this too is a generalization but one I'd contemplate.  So bottom line, don't prepare for what you'll feel because there's no way to know.  I've personally never had any such feeling of being sick on an antidepressant, but I've had a whole lot of other side effects, so again, don't predict because you really can't.  And again, if you taper up slowly, you can get used to it better than if you just start at the recommended therapeutic dose which is also a generalization, as we absorb these things at different rates as well.  I'll give you another example -- Celexa did very little for me and my side effects were getting the sweats.  You had much better success with it and might not have gotten that common side effect of it.  We're just different.  Peace.
Helpful - 0
1 Comments
By the way, just to emphasize this, I only suffered a withdrawal from one of the antidepressants I took.  So again, don't expect, just try.  And I hope you're in therapy with a good therapist who specializes in anxiety treatment, because if you can learn to talk yourself out of this thinking you can get off the meds.
Avatar universal
I appreciate the response my friend.
Helpful - 0
973741 tn?1342342773
My husband takes zoloft and has had no issues.  It effectively evens his depression and anxiety.  Most people really see a better response in terms of it working at a dose of about 100 mg.  Going up in dose slowly is best.  And then if you stop the medication after talking to your doctor about it, decrease the dose very slowly the other way.  Let us know how it goes!
Helpful - 0
134578 tn?1614729226
I took Zoloft for a few years earlier in my life, and never once had a sick day, even at the beginning. My dose was 50 mg.
Helpful - 0
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?